Page Section: Left Content Column

Get Adobe Reader

Page Section: Centre Content Column

Methadone administration error (12HDC01041)

Download Methadone administration error (12HDC01041) (PDF 70Kb)

(12HDC01041, 2 December 2014)

Private hospital ~ Registered nurse ~ Methadone ~ Medication administration ~ Rights 4(1), 4(2)

An 81-year-old woman was admitted to a private hospital for an ureteroscopy and change of her ureteric stents. The woman had a complex medical history and was taking multiple medications, including a prescribed dosage of 20 milligrams (20mg) of the controlled drug methadone, once daily for her neuropathic pain. The strength of the prescribed dosage of methadone was 5mg per millilitre of liquid (5mg/ml), which meant that the woman took 4ml of liquid methadone.

Prior to admission, the woman provided the hospital with a list of her medications. Her list recorded that she was taking methadone 20mg once daily, but it did not record the strength or volume of her prescribed methadone dose.

The woman presented to hospital the evening before her surgery with a bottle of her prescribed methadone. The label on the methadone bottle indicated that its strength was 5mg/ml.

Following the administration of the woman's methadone on the morning of surgery, the bottle of methadone that she had brought to hospital with her was noted to be empty. The charge nurse ordered more methadone from the hospital pharmacy according to the strength and volume of the bottle the hospital pharmacy held in stock. The methadone ordered was not individually dispensed and labelled for the woman. The strength of the methadone obtained from the hospital pharmacy was 10mg/ml.

A registered nurse (RN) was responsible for administering the woman's medications on the morning after the woman's surgery. The RN drew up the methadone for the woman from the hospital pharmacy bottle. The RN did not identify that the strength of the hospital pharmacy methadone was 10mg/ml. She also mistakenly read that the strength of the methadone that the woman had brought with her to hospital was 1mg/ml. As a result, the RN drew up 20ml of 10mg/ml methadone (meaning that she drew up a total of 200mg of methadone, instead of 20mg of methadone. In order for the woman to receive 20mg of methadone, the RN should have drawn up 2ml of the 10mg/ml methadone).

The medication was double checked and double signed by a second RN prior to administration. The second RN failed to identify the first RN's error.

The RN administered 200mg of methadone instead of 20mg. This was a significant medication error, for which the RN accepted responsibility. The RN failed to exercise reasonable care and skill in the dispensing, checking and administration of methadone and, accordingly, breached Right 4(1).

The second RN did not exercise reasonable care and skill in the checking of the woman's methadone prior to its administration and, accordingly, breached Right 4(1).

At the time of the woman's admission, the hospital's Controlled Drug Register did not comply with the Misuse of Drugs Regulations. The hospital failed to provide services to the woman that complied with legal standards and, accordingly, breached Right 4(2).

 

Page Section: Right Content Column

Quicklinks